New York, 2004

Hail in New York, May 23, 2004

May 23, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 10:51 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, May 23, 10:51 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1151 AM EDT SUN MAY 23 2004

DISC...WILL UPDATE GRIDS TO REFLECT CURRENT RADAR CONDITIONS.
LATEST RADAR PIC SHOWING BAND OF PRECIP WEAKENING CONSIDERABLY.
WILL BACK PRECIP OFF TO CHANCE THIS AFTERNOON.

.ALY...FLOOD WATCH FOR FLASH FLOODING
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-2322
00-

-----------PREVIOUS DISCUSSION---------------------

.DISCUSSION...

A QUASISTATIONARY AIR MASS BOUNDARY ORIENTED EAST TO WEST ACROSS THE
SOUTHERN PORTION OF THE COUNTY WARNING AREA SEEMS TO BEND NORTHWARD
INTO CENTRAL NEW YORK EARLY THIS MORNING.  A SMALL LOW PRESSURE IS
MOVING ALONG IT.  THE HIGHER RESOLUTION MODELS (MESOETA/CANADIAN
REGIONAL) ARE FORECASTING THIS LOW TO MOVE SOUTHWARD THROUGH
SOUTHWESTERN NEW ENGLAND TODAY AS COOL AIR FLOWS SOUTHWESTWARD
THROUGH NEW ENGLAND RESULTING IN THE FRONT SAGGING SOUTHWARD TOWARD
THAT ATLANTIC COAST.  THE AVIATION IS ALSO INDICATING A
SOUTHEASTWARD MOVEMENT ON THIS LOW PRESSURE...BUT IT DOESNT HOLD
BACK AS FAR TO THE SOUTHWEST AS THE HIGHER RESOLUTION MODELS AND AS
A RESULT...THE WARM AIR IN THE SOUTHERN PORTION OF THE REGION IS NOT
DISPLACED.  AS A RESULT...MAXIMUM TEMPERATURES FROM THE AVIATION
FORECAST ARE SIGNIFICANTLY HIGHER THAN FROM THE ETA MODEL ON
MONDAY.  THEYRE FAIRLY CLOSE FOR TODAY AND TONIGHT...SO WE WILL GO
CLOSE TO GUIDANCE FOR TODAY AND TONIGHT (ALSO CLOSE TO THE ZONE/GRID
FORECAST WE ISSUED SATURDAY)...BUT SHADE TEMPERATURES TOWARD THE ETA
FORECAST FOR MONDAY.

A ROUND OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE COUNTY
WARNING AREA PRESENTLY IS TIED TO A MINOR MID-LEVEL TROUGH.  THIS IS
FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA AFTER DAYBREAK...SO
WE EXPECT PRECIPITATION TO TAPER OFF AROUND HOUR 12 UNIVERSAL
COORDINATION TIME.  THE DIURNAL HEATING AND CONVERGENCE IN THE
VICINITY OF THE LOW PRESSURE MAY AID AN ENHANCEMENT OF AREAL
COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
THE MODEL GUIDANCE PROBABILITIES ARE GENERALLY IN THE LIKELY
CATEGORY...SO WELL PROBABLY BOOST THE PROBABILITY OF PRECIPITATION
A BIT FOR TODAY FROM WHAT WAS FORECAST IN SATURDAYS ZONE/GRID
FORECAST.

A FAIRLY STRONG MID-LEVEL TROUGH WILL BE APPROACHING FROM THE OHIO
VALLEY/GREAT LAKES AREA TONIGHT.  THE LOW-LEVEL WINDS ARE FORECAST
TO INCREASE AND THIS SHOULD RESULT IN AN INCREASE IN LOW-LEVEL
CONVERGENCE AND UPWARD MOTION AS THEY INTERACT WITH THE FRONTAL
BOUNDARY.  THUS...IT APPEARS THAT THE CHANCE OF PRECIPITATION WILL
BE FAIRLY HIGH TONIGHT...LIKELY OR EVEN CATEGORICAL PROBABILITIES
SEEM REASONABLE.  WITH PRECIPITABLE WATER IN THE VICINITY OF AN INCH
AND A HALF OR AN INCH AND TWO THIRDS TONIGHT...HEAVY DOWNPOURS ARE
POSSIBLE.  INCREASING WIND SHEAR COULD EVEN RESULT IN MORE SEVERE
WEATHER.

MONDAY LOOKS WETTER THAN IT DID ON PREVIOUS RUNS.  IF THE FRONT
BACKDOORS AS THE HIGHER RESOLUTION MODELS FORECAST THAT IT
WILL...THE MID-LEVEL TROUGH COULD SPAWN A CONCENTRATED AREA OF
SURFACE LOW PRESSURE (STRONG LOW-LEVEL CONVERGENCE) IN EASTERN NEW
YORK/WESTERN NEW ENGLAND.  AND WITH THE HIGH-WATER CONTENT AIR
LINGERING...WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAIN MAY OCCUR.  RELATIVE TO SATURDAYS FORECAST...WELL BOOST THE
PROBABILITY OF PRECIPITATION FORECAST HIGHER FOR MONDAY PER CURRENT
MODEL GUIDANCE.

WHEREAS MONDAY NIGHT LOOKED LIKE A GOOD BET TO BE ENTIRELY DRY ON
SOME EARLIER RUNS OF THE MODELS.  IT NOW APPEARS THAT THE
PRECIPITATION WILL BE LINGERING INTO MONDAY NIGHT...THANKS TO THAT
STALLED FRONT FROM NEW ENGLAND.  THE ETA IS ESPECIALLY INDICATIVE OF
THIS...AND HAS A MUCH HIGHER PROBABILITY OF PRECIPITATION THAN THE
AVIATION FOR MONDAY NIGHT.  BUT EVEN SO...THE AVIATION HAS CHANCE
PROBABILITIES...SO WELL INDICATE THAT THERE COULD BE SOME SHOWERS
AND THUNDERSTORMS LINGERING INTO MONDAY EVENING...THEN WE WILL GO
WITH A DRY FORECAST AFTER MIDNIGHT.  MINIMUM TEMPERATURES WILL BE
MAINLY IN THE LOWER OR MIDDLE 50S...BUT MOUNTAIN AREAS IN THE NORTH
WILL HAVE SOME READINGS IN THE 40S.

BASED ON THE LATEST GUIDANCE FROM THE AVIATION AND CANADIAN GLOBAL
MODELS...PRECIPITATION MAY BEGIN TO THREATEN OUR WESTERN FLANK LATE
TUESDAY.  WERE CARRYING A CHANCE OF PRECIPITATION LATE IN THE DAY.
WE MAY REMOVE IT FROM THE EASTERN ZONES IF THAT WOULD BE IN BETTER
AGREEMENT WITH NWS FORECAST OFFICES TO OUR EAST.  THE LATEST
GUIDANCE MAXIMUM TEMPERATURES ARE IN THE LOW AND MID 70S FOR
WEDNESDAY...WHICH AGREES WELL WITH THE ZONE/GRID FORECAST FROM
SATURDAY...SO NO CHANGES ARE ANTICIPATED.

BOTH THE CANADIAN GLOBAL AND AVIATION MODELS FORECAST A MID-LEVEL
TROUGH TO BE APPROACHING TUESDAY NIGHT.  THIS GENERATES A CYCLONE
OVER CENTRAL NEW YORK ON THE AVIATION MODEL.  BOTH MODELS ARE
FORECASTING PRECIPITATION FOR TUESDAY NIGHT.  WE MAY BOOST THE
PROBABILITY OF PRECIPITATION FORECAST FROM THE 40 PERCENT THAT WAS
INDICATED ON THE ZONE/GRIDS FORECAST FROM SATURDAY.  AND EVEN MORE
WIDESPREAD AND HEAVIER PRECIPITATION IS FORECAST FOR WEDNESDAY AS
THIS SYSTEM CONTINUES ACROSS THE COUNTY WARNING AREA.  SO WE MAY
BOOST THE PROBABILITIES FOR WEDNESDAY TOO.

THE AVIATION IS A BIT QUICKER TO GET RID OF THIS SYSTEM...SO IT IS
ESSENTIALLY DRY FOR WEDNESDAY NIGHT...WHEREAS THE CANADIAN GLOBAL
LINGERS SOME MEASURABLE PRECIPITATION INTO WEDNESDAY EVENING.  OUR
PREVIOUS ZONE/GRIDS FORECAST HAD A CHANCE OF PRECIPITATION WEDNESDAY
NIGHT...AND WELL LEAVE IT AS IS.

A DRY FORECAST FITS WELL WITH THE LATEST MODEL GUIDANCE FOR
THURSDAY...SO WELL LEAVE THE FORECAST DRY PER SATURDAYS ZONE/GRIDS
FORECAST.  NO CHANGES WILL BE MADE TO THE FRIDAY THROUGH SUNDAY
PERIOD AT THIS TIME.

.AVIATION...CONDITIONS WILL BE MAINLY MVFR BUT BRIEFLY IFR ACROSS
THE CWA BEFORE DAYBREAK THIS MORNING...DUE TO SHOWERS...POSSIBLE
THUNDER AND NOCTURNAL FOG/HAZE FORMATION.  MAINLY MVFR CONDITIONS
WILL PERSIST BEYOND DAYBREAK...BUT CONDITIONS WILL IMPROVE TO MAINLY
VFR BY LATE THIS MORNING.  SHOWERS AND THUNDERSTORMS WILL TAPER OFF
BEFORE DAYBREAK...BUT ARE LIKELY TO BECOME MORE WIDESPREAD THIS
AFTERNOON...ESPECIALLY FROM THE CAPITAL DISTRICT INTO SOUTHWESTERN
NEW ENGLAND...AND CONDITIONS MAY BE OCCASIONALLY MVFR OR IFR IN
THUNDERSTORMS WITH HEAVY RAIN.

.HYDROLOGY...FLASH FLOOD GUIDANCE 12 HR VALUES FOR MOST OF EASTERN
NEW YORK AND WESTERN NEW ENGLAND ARE HIGH ARGUING AGAINST ISSUING A
FLOOD WATCH.  LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES IS POSSIBLE IN
SOME THUNDERSTORMS TODAY THROUGH MONDAY.  THIS MAY CAUSE LOCALIZED
FLOODING...BUT THE DEGREE OF UNCERTAINTY AS TO WHERE OR WHEN THIS
WILL OCCUR IS SO HIGH...THAT A FLOOD WATCH FOR ANY PARTICULAR AREA
IS NOT PRUDENT.
Hazardous weather outlook, May 23, 4:10 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 AM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE...MAINLY FROM LATE THIS MORNING INTO
TONIGHT.  THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE
DAMAGING WIND AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM
THUNDERSTORMS THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD
PRODUCE FLASH FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The radar

The Burlington radar (KCXX), 109 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
May 23, 1:20 PM EST
Where
Warren County, Chestertown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -73.817

NIckel-sized hail reported. Numerous power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401409.